Pennsylvania, 2001

Heat in Pennsylvania, July 9 to 10, 2001

July 9 to 10, 2001 · NWS PHI · 1 event in 1 county or zone

Two days of high temperatures in the lower 90s and low temperatures in the lower 70s caused the death of a 79-year-old male in Philadelphia. The highest temperatures were 94 degrees at the Franklin Institute and 93 degrees at both the Philadelphia International and Northeast Philadelphia Airports.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Two days of high temperatures in the lower 90s and low temperatures in the lower 70s caused the death of a 79-year-old male in Philadelphia. The highest temperatures were 94 degrees at the Franklin Institute and 93 degrees at both the Philadelphia International and Northeast Philadelphia Airports. A strong cold frontal passage during the early morning of the 11th ended the two day hot spell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 9, 8:30 AM EST, 30 minutes earlier.

Area forecast discussion, Jul 9, 8:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
930 AM EDT MON JUL 9 2001

WILL REMOVE ANY MENTION OF MORNING FOG AND UP TEMPS ALONG THE COAST
A NOTCH OTHERWISE FORECAST LOOKS GOOD.

ZEV

-------------------------------------------------------------------
BOUNDRY CONTINUES TO MOVE SE THROUGH CWA...AND ANY REMAINING PRECIP
SHOULD BE OFFSHORE BEFORE DAYBREAK. WITH SKIES CLEARING AND WINDS
REMAINING LIGHT...FOG WILL BE OF CONCERN THIS MORNING. ESPECIALLY
SINCE DEW POINTS ARE NOT DROPPING OFF BEHIND THE BOUNDRY. ALSO...
THE GROUND IS SATURATED IN LOCATIONS WHICH RECEIVED RAINFALL
OVERNIGHT.

AFTERNOON CU SHOULD DEVELOP THIS AFTERNOON WITH CONVECTIVE TEMPS IN
THE LOW 80S. GUIDANCE HAS GENERALLY BEEN TOO WARM OF LATE...SO HAVE
UNDERCUT DAYTIME HIGHS TODAY JUST A BIT. TRANQUIL WEATHER TONIGHT
WITH W-NW FLOW. SINCE SKIES WILL BE MOSTLY CLEAR...WOULD EXPECT SOME
RADIATIONAL COOLING TONIGHT AND HAVE ONCE AGAIN GONE UNDER GUIDANCE
WITH LOWS. PATCHY FOG MAY FORM AGAIN...BUT THERE IS LESS MOISTURE
TONIGHT AND DO NOT BELIEVE THAT IT WILL BE WIDESPREAD OR DENSE
ENOUGH TO PUT IN THE ZONES ATTM.

H8 TEMPS ABOUT 1.5 DEG C WARMER ON TUE COMPARED TO MON AS SW FLOW
DEVELOPS. A COLD FRONT WILL DROP SE TOWARD THE CWA LATE IN THE DAY
TUE...BUT MODELS NOT IN TOTAL AGREEMENT WITH TIMING. THE AVN IS THE
QUICKEST...AS IT MOVES THE FRONT OFFSHORE BY ABOUT MIDNIGHT. THE ETA
ON THE OTHER HAND MOVES THE FRONT OFFSHORE SHORTLY AFTER DAYBREAK
WED. THE SLOWER ETA IS THE PREFERRED MODEL IN THIS CASE GIVEN THAT
IT/S TIMING WAS BEST WITH THE BOUNDRY CURRENTLY OVER THE CWA. AS A
RESULT...HAVE SLOWED THINGS DOWN A BIT COMPARED TO PREVIOUS
FORECAST.

THE LEFT FRONT QUAD OF THE H8 JET IS POSITIONED OVER THE CWA TUE
NIGHT...AS WELL AS DECENT UVV/S. THERE IS ALSO A GOOD DEAL OF
INSTABILITY WITH THE FRONT ON TUE...AND THE ATMOSPHERE ACTUALLY
BECOMES MORE UNSTABLE AS THE EVENING PROGRESSES. ETA BUFKIT
GENERATES AN LI OF -5...TT OF 52...CAPES IN EXCESS OF 1800 AND
HELICITY VALUES OVER 250 LATE IN THE EVENING TUE IN PHL. AVN REMAINS
MORE STABLE...WITH LI/S FOR EXAMPLE REACHING AS LOW AS -3 IN PHL.
EITHER WAY...THUNDERSTORMS SEEM TO BE A GOOD BET ATTM WITH THE
FRONTAL PASSAGE.

IN THE EXTENDED...LEFT FRONT QUAD OF H8 JET REMAINS OVER THE CWA
ON WED. WITH ANOTHER SHORT WAVE PROGGED TO MOVE THROUGH THE NRN
ZONES DURING THE AFTERNOON...AND AN AREA OF LIFT MOVING THROUGH FROM
THE WEST...HAVE DECIDED TO ADD A CHC OF TSRA/S DURING WED AFTERNOON
ACROSS ALL BUT THE SRN ZONES WHERE IT APPEARS TO BE MORE STABLE
(LI/S +8 COMPARED TO +2 NORTH). OTHERWISE NO CHANGES.

NOTHING ON THEE MARINE.

.PHI...NONE.

JAQ

In the hours before

Special weather statement, Jul 9, 4:00 AM EST, 5 hours before
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-
PAZ054-055-060>062-067>071-091300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT MON JUL 9 2001

...AREAS OF FOG THIS MORNING...

AREAS OF FOG HAVE DEVELOPED EARLY THIS MORNING AS A RESULT OF A
MOIST AIRMASS AND CLEARING SKIES. THE FOG WILL LOWER VISIBILITES
ACROSS THE REGION...AND MAY BECOME LOCALLY DENSE WITH VISIBILITIES
DROPPING BELOW 1 MILE AT TIMES. THE FOG WILL BEGIN TO DISSIPATE
BY MID-MORNING.

MOTORISTS SHOULD DRIVE WITH CAUTION AND ALLOW ADDITIONAL TRAVEL
TIME. USE LOW BEAMS...REDUCE DRIVING SPEED...AND ALLOW FOR PLENTY OF
ROOM BETWEEN YOU AND OTHER CARS.

JAQ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Philadelphia

When
July 9, 9:00 AM EST to July 10, 6:00 PM EST
Where
Philadelphia forecast zone
Deaths
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2001-07-0979MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260077.